Heavy Rain, Cook
- When
- July 18, 6:50 AM CST to 7:50 AM CST
- Where
- Cook County, 1.38 mi S of Harwood Heights
- Reported by
- Public
- Coordinates
- 41.950, -87.780
Rainfall of 1.90 inches was measured in one hour.
Heavy rain fell across parts of northeast Illinois during the morning of July 18th which resulted in some flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy rain fell across parts of northeast Illinois during the morning of July 18th which resulted in some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 5:45 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
645 AM CDT Thu Jul 18 2019
.SHORT TERM...
244 AM CDT
Through Friday...
For Today...
Quite the challenging forecast today as a currently-developing
convective complex near the Iowa/Minnesota border has the potential
to disrupt the gradient flow (and thus the high temperature and
dewpoint forecasts) today, in addition to bringing a potential for
strong to severe weather to parts of the area.
Strong low-level warm advection, forced by a robust 40-50 kt LLJ,
has been interacting with the northeastern periphery of a very steep
mid-level lapse rate plume this evening. The result has been the
development of an area of elevated thunderstorms near the
Iowa/Minnesota border which continues to grow upscale. Should cold
pool amalgamation occur--and latest visual indications point to it--
we should begin to see a more southeastward movement (and possibly
even more southerly after daybreak) to this activity through the
rest of the early-morning hours as an instability axis pivots
eastward. Objective analyses reveal a local minimum in the MUCAPE
field across northwest Illinois--likely due to yesterday's forward-
propagating MCS. Veering and strengthening 850 mb winds should,
however, push a reservoir of high theta-e air eastward into the
state over the next few hours. Plenty of spread exists in the hi-res
guidance at this time, but latest thinking has this area of storms
making a run at our region. Best guess at is stands right now is
activity (or additional elevated convection ahead of this main
complex) getting close to our northwest counties by 5-6 AM, towards
the I-80 corridor during the 7-9 AM timeframe, and possibly
continuing through most of our CWA through 11 AM-1 PM (sans perhaps
our far southern row of counties).
The other issue revolves around the potential for additional
elevated convection to bubble over the next several hours across
southwest Minnesota, possibly associated with a subtle shortwave and
associated local enhancement to 700 mb warm advection. This has been
indicated by a few hi-res CAMs, but no clear signal one way or
another exists in the guidance. Should this activity develop into a
second complex, precipitation chances could linger notably longer
across our CWA into the afternoon hours than currently advertised
and further act to disrupt our high temperature forecast.
Forecast soundings show effective inflow layers will likely be
rooted above 925-850 mb, making it unlikely that surface-based
parcels will be able to join in on the convective inflow. In
addition, mid-level flow should weaken some through the early-
morning which would allow outflow to sneak out quickly ahead of this
complex. This casts some doubt as to the severity of whatever
potential complex bears down on the area. Thinking now is that this
complex will be in a weakening trend through the morning hours, but
diurnal gains in instability might allow for some rejuvenation to
occur early this afternoon. We'll continue to advertise a risk for
some 50-60 mph wind gusts this morning and afternoon.
A convective complex(es) would greatly disrupt the background flow
today as an associated cold pool oozes into the region. While some
late-day modification to the airmass is possible, it's looking like
a period of southeasterly winds behind morning convection may keep
dewpoints in the upper 60s and temperatures cooler than previously
forecast. Some guidance even supports the development of a lake
breeze due to the disrupted low-level wind fields.
As a result of all of this, have nudged highs downwards for today,
most notably for locales north and east of a Harvard to Joliet to
Valparaiso line where potential cooling effects from lingering
outflow would be most pronounced. The latest grids will reflect heat
indices rising above 105 degrees south of I-80 after 1 PM, and into
the 99-106 degree range for a brief period late this afternoon as
mid 70s dewpoints return and possibly remaining just in the upper
90s at the immediate lakeshore.
We will not be making any temporal or spatial changes to the ongoing
heat headlines for consistency-of-messaging purposes, but note that
high heat index values may only occur for a brief period late this
afternoon with "cooler" conditions at the lakeshore. However, we
continue to have relatively high confidence that the heat will build
Friday and Saturday.
For Tonight...
It's looking like another region of warm advection could spark
additional elevated thunderstorms across southern Wisconsin this
evening and overnight within a steep lapse rate plume. Have thrown
in some chance PoPs across our northern counties as a result as
activity may attempt to build southwestward into the low-level jet.
Have also nudged lows down a bit north and east of I-88/I-39 where
outflow effects could locally cool things a bit. Still looking warm
and uncomfortable south of I-88 and in the heart of Chicago as
dewpoints in the mid-upper 70s return with lows either side of 80
degrees.
For Friday...
We'll continue to advertise a dry forecast on Friday but may also
have to keep an eye on possible morning convection across western
Michigan which could build southwestward along the lake. Assuming
things remain dry and un-muddled from convective debris cloud cover,
temperatures still look set to rise into the upper 90s. Dewpoints in
the mid to possibly upper 70s would support peak heat indices in the
107-115 degree range. Wet Bulb Globe temperatures of 90-92 degrees
will support a potential for very high heat stress.
Carlaw
&&
.LONG TERM...
244 AM CDT
Friday night through Wednesday...
Main focus at the start of the period will be with the likely
continued dangerous heat on Saturday as well as increasing
thunderstorm chances Saturday afternoon into Saturday night.
Dry conditions expected at the start of the period, however,
pattern will remain active to our north and northwest. Surface
trough and front expected to be in place across the upper Midwest,
with the LLJ once again ramping up across the region. At this
time, it is appearing that this focus should be well enough to the
north to keep the CWA dry Friday night into early Saturday
morning. However, some guidance bringing this focus slightly
further to the south. If this scenario were to occur, would be a
little concerned for some thunderstorms to dive more to the south
into the higher instability. With this still a possibility, have
left slight chance pops for thunder Friday night mainly across the
northern half of the CWA.
Expect much of the day Saturday to be dry, with sunny to partly
cloudy skies initially in place. With a similar air mass still in
place, will see temps once again rise well into the 90s with mid
to upper 90s still forecast for Saturday. Guidance varying to the
extent of the dewpoints in place on Saturday but think low to mid
70s dewpoints are likely. Am a little concerned that there could
be more mid 70s and even mid to upper 70s dewpoints, with some
moisture pooling possibly occurring ahead of approaching front to
the north. With the current forecast highs and dewpoints, expect
dangerous heat indices of 105 to 110. Some locations, south of
I-80, will likely exceed 110 and get into the 110-113 range. These
conditions would continue to support the current Excessive Heat
Warning in place. For the tier of counties along the IL/IN border,
its possible that another Heat Advisory would be needed. However,
confidence with high temps on Saturday does lower some further to
the north. This is due to the previously mentioned front, that
will likely aid in thunderstorm development in the afternoon and
the evening. Saturday night into Sunday appearing to be active
with these thunderstorms, some of which could be strong to severe.
Front expected to push through the area on Sunday with cooler
temps expected. Some lingering showers and storms will be possible
Sunday morning, but chances will lower Sunday afternoon into the
evening.
Rodriguez
&&
.AVIATION...
For the 12Z TAFs...
Main forecast concerns/challenges for the TAF period will be with
likely thunderstorms this morning across all of the sites.
Monitoring area of storms currently moving through parts of
northern IL, and expect these storms to continue to move east
southeast impacting all of the sites. Only made minor adjustments
to timing based on latest trends, with the rest of the forecast
still on track. The arrival of these storms still looks to bring a
gusty wind shift to the north northwest, with variable winds
likely for an hour or two after. Expect the bulk of these storms
to depart by late morning, but it is possible that a few storms
persist into early afternoon. Lower confidence on this possibility
though. Have a dry forecast for the remainder of the period, but
will need to monitor late tonight into early Friday morning for
another period of thunderstorm potential. Once again, low
confidence with this potential. Outside of this potential,
southwest winds/gusts and VFR conditions likely for the remainder
of the period.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
ILZ039...noon Thursday to 7 PM Saturday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006...noon Thursday to
11 PM Friday.
IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-
INZ019...noon Thursday to 7 PM Saturday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
407 AM CDT Thu Jul 18 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190915-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
407 AM CDT Thu Jul 18 2019 /507 AM EDT Thu Jul 18 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 to 70 mph.
Elevated Flooding Risk.
Significant Excessive heat Risk.
DISCUSSION...
A complex of thunderstorms will move southeast out of Iowa early
this morning, and reach northern Illinois by around dawn. Expect
these storms to continue moving into remaining areas in northeast
Illinois and northwest Indiana through mid to late morning.
Strong to severe storms will be possible, with the main threats being
damaging winds and heavy rainfall with localized flooding.
Heat indices will rise into the 105 to 110 degree range late this
afternoon, especially for locales south and west of a Rockford to
Joliet to Valparaiso line.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Extreme Excessive Heat Risk.
Saturday...
Limited Severe Thunderstorm Risk.
Elevated Flooding Risk.
Significant Excessive Heat Risk.
Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Heat will build to dangerous levels for the entire area Friday
through Saturday. Heat indices look to climb in excess of 105
degrees for much of the area. Very warm overnight temperatures
will offer little relief from the heat and humidity, especially in
the urban heat island of Chicago.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this morning.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 40 to 45 mph.
LMZ740>745-190915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
407 AM CDT Thu Jul 18 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
615 AM CDT Thu Jul 18 2019
ILZ003>005-008-011-181200-
Boone IL-De Kalb IL-McHenry IL-Winnebago IL-Ogle IL-
615 AM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR OGLE...NORTHERN DE KALB...
WINNEBAGO...MCHENRY AND BOONE COUNTIES UNTIL 700 AM CDT...
At 614 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Geneva to Poplar Grove to near
Winnebago. Movement was southeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockford, Beloit, Algonquin, McHenry, Belvidere, Woodstock, Loves
Park, Machesney Park, Harvard, Island Lake, South Beloit, Rockton,
Marengo, Genoa, Wonder Lake, Oregon, Mount Morris, Pistakee
Highlands, Rockford Airport and Lake In The Hills.
Including the following interstates...
I-39 between mile markers 102 and 123.
I-90 between mile markers 0 and 2, and between mile markers 38 and
76.
This includes... Boone County Fairgrounds, Castle Rock State Park,
Lowden State Park, Mchenry County College, Mchenry County
Fairgrounds, Moraine Hills State Park, Ogle County Fairgrounds, Rock
Cut State Park, Rock Valley College, Rockford Aviators Baseball,
Rockford Speedway, White Pines State Park, and Winnebago County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4197 8969 4220 8947 4220 8940 4241 8940
4244 8924 4250 8922 4249 8820 4215 8820
4215 8859 4207 8859 4195 8905 4193 8969
TIME...MOT...LOC 1114Z 293DEG 36KT 4255 8845 4236 8880 4223 8920
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
628 AM CDT Thu Jul 18 2019
ILZ022-181200-
Will IL-
628 AM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WILL COUNTY UNTIL 700 AM CDT...
At 628 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Joliet, Bolingbrook, Orland Park, Tinley Park, Romeoville,
Plainfield, Lockport, New Lenox, Homer Glen, Mokena, Frankfort,
Channahon, Minooka, Peotone, Ingalls Park, Shorewood, Manhattan,
Elwood, Rockdale and Goodings Grove.
Including the following interstates...
I-55 between mile markers 237 and 262.
I-57 between mile markers 326 and 329.
I-80 between mile markers 123 and 149.
I-355 between mile markers 1 and 7.
This includes... University of St. Francis, Channahon State Park,
Chicagoland Speedway...Route 66 Raceway, Joliet Junior College,
Joliet Slammers Baseball, and Lewis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4130 8781 4130 8824 4165 8826 4165 8803
4164 8803 4164 8791 4156 8791 4156 8779
TIME...MOT...LOC 1128Z 269DEG 25KT 4144 8811
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
639 AM CDT Thu Jul 18 2019
ILZ006-181230-
Lake IL-
639 AM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 730 AM CDT...
At 639 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Twin Lakes to Oakwood Hills. Movement was
east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waukegan, Buffalo Grove, Northbrook, North Chicago, Gurnee,
Mundelein, Highland Park, Vernon Hills, Zion, Grayslake,
Libertyville, Lake Zurich, Lake Forest, Round Lake, Deerfield,
Antioch, Beach Park, Wauconda, Fox Lake and Barrington.
Including the following interstates...
I-94 between mile markers 1 and 25.
I-294 between mile markers 1 and 25.
This includes... Chain O Lakes State Park, College of Lake County,
Great Lakes Naval Training Center, IL Beach State Park, Lake County
IL Fairgrounds, Lake Forest College, Ravinia Music Festival, and Six
Flags Great America.
LAT...LON 4249 8780 4238 8781 4237 8782 4233 8783
4233 8782 4231 8782 4230 8783 4229 8783
4221 8780 4215 8776 4216 8820 4250 8820
TIME...MOT...LOC 1139Z 250DEG 31KT 4249 8824 4225 8824
CarlawThe national radar mosaic for the moment the first event began.
3 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 1.90 inches was measured in one hour.
Rainfall of 1.80 inches was measured in one hour.
Rainfall of 1.20 inches was measured in 30 minutes.
Archer Road was closed under an underpass near 63rd Street due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839158, 839156, 839160, 839155.